MAUDE Adverse Event Report: CORDIS CASHEL FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CASHEL FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Codes Difficult to Remove (1528); Failure to Align (2522); Migration (4003)
Health Effect - Clinical Codes Perforation of Vessels (2135); No Known Impact Or Consequence To Patient (2692)
Date of Event 12/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease filter.The indication for filter placement is not available.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, failed removal of the filter.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering, and other damages.The filter remains implanted; thus, unavailable for analysis.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without procedural films for review, the reported embedded in ivc wall and retrieval difficulty could not be confirmed and the exact cause could not be determined.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explantation problems after as short a period as 12 days.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of defendants¿ optease filter.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, failed removal of the filter.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering, and other damages.
 
Additional Manufacturer Narrative
Additional information was received from medical records that three days after filter placement, the patient had a posterior spinal fusion, in situ, l5 through s1; right-sided hemilaminotomy, complete facetectomy, foraminotomy with diskectomy for decompression, use of local bone for fusion; use of nonstructural allograft for fusion and intraoperative microscope for microsurgical decompression.16 days later, the patient presented for filter retrieval.A venacavogram was obtained.There was no evidence of intraluminal defects noted.The same was then introduced and multiple attempts were made to retrieve the ivc filter; however, the hooks could not be adequately snared because of the patient's body habitus and poor visualization.At this point, the procedure was terminated.Blood loss was negligible.The patient tolerated the procedure.The patient¿s medical history included spondylolisthesis, l5-s1, severe degenerative disease, l5-s 1; right lower extremity radiculopathy, previous lumbar surgery, l5-s1 and obesity, body mass index greater than 30.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease inferior vena cava (ivc) filter.Per the medical records, the indication for filter placement was history of deep venous thrombosis and pulmonary embolism.The patient was also scheduled to undergo spinal surgery and accordingly, a retrievable type of filter was placed, which was to be removed three weeks later.The vena cava was of diameter that ivc filter could satisfactorily be placed.There were no filling defects noted.The filter was then advanced within the sheath and released at l4 level without any difficulty.The patient tolerated the procedure.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, failed removal of the filter.There was an unsuccessful attempt to remove the filter approximately three weeks after implantation.Per the patient profile form (ppf), the patient has headaches, abdominal pains and pains in both legs.The filter remains implanted; thus, unavailable for analysis.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without procedural films for review, the reported embedded in ivc wall and retrieval difficulty could not be confirmed and the exact cause could not be determined.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explantation problems after as short a period as 12 days.Headache, abdominal pain and leg pain do not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
Additional information was received from medical records that the indication for filter placement was because the patient had history of deep venous thrombosis and pulmonary embolism.The patient was also scheduled to undergo spinal surgery and accordingly a retrievable type of filter was placed, which was be removed in three weeks.The vena cava was of diameter that ivc filter could satisfactorily be placed.There were no filling defects noted.The filter was then advanced within the sheath and released at l4 level without any difficulty.The patient tolerated the procedure.According to a patient profile form received, the patient has headaches, abdominal pains and pains in both legs.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease inferior vena cava (ivc) filter.Per the medical records, the indication for filter placement was a history of deep venous thrombosis and pulmonary embolism.The patient¿s medical history included spondylolisthesis, l5-s1, severe degenerative disease, l5-s 1; right lower extremity radiculopathy, previous lumbar surgery, l5-s1 and obesity, body mass index greater than 30.The patient was scheduled to undergo spinal surgery and accordingly a retrievable type of filter was placed, which was to be removed in three weeks.The filter was released at l4 level without any difficulty.The patient tolerated the procedure.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, failed removal of the filter.Per the patient profile form (ppf), the patient has headaches, abdominal pains and pains in both legs.Additional information was received from medical records that three days after filter placement, the patient had a posterior spinal fusion successfully completed.16 days later, the patient presented for filter retrieval.A venocavagram was obtained.There was no evidence of intraluminal defects noted.Multiple attempts were made to retrieve the ivc filter; however, the hook could not be adequately snared because of the patient's body habitus and poor visualization.At this point, the procedure was terminated.The patient tolerated the procedure.Additional information received reports the patient experienced tilt of the ivc filter.The filter remains implanted; thus, unavailable for analysis.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without procedural films for review, the filter tilt reported could not be confirmed.Additionally, the timing and mechanism of the filter tilt is unknown.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuousness.Without procedural films for review, the reported embedded in ivc wall and retrieval difficulty could not be confirmed and the exact cause could not be determined.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explantation problems after as short a period as 12 days.Headache, abdominal and leg pain do not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of an optease filter.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, failed removal of the filter.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering, and other damages.Additional information was received from medical records that the indication for filter placement was because the patient had history of deep venous thrombosis and pulmonary embolism.The patient was also scheduled to undergo spinal surgery and accordingly a retrievable type of filter was placed, which was be removed in three weeks.The vena cava was of diameter that ivc filter could satisfactorily be placed.There were no filling defects noted.The filter was then advanced within the sheath and released at l4 level without any difficulty.The patient tolerated the procedure.According to a patient profile form received, the patient has headaches, abdominal pains and pains in both legs.Additional information was received from medical records that three days after filter placement, the patient had a posterior spinal fusion, in situ, l5 through s1; right-sided hemilaminotomy, complete facetectomy, foraminotomy with diskectomy for decompression, use of local bone for fusion; use of nonstructural allograft for fusion and intraoperative microscope for microsurgical decompression.16 days later, the patient presented for filter retrieval.A venacavogram was obtained.There was no evidence of intraluminal defects noted.The same was then introduced and multiple attempts were made to retrieve the ivc filter; however, the hooks could not be adequately snared because of the patient's body habitus and poor visualization.At this point, the procedure was terminated.Blood loss was negligible.The patient tolerated the procedure.The patient¿s medical history included spondylolisthesis, l5-s1, severe degenerative disease, l5-s 1; right lower extremity radiculopathy, previous lumbar surgery, l5-s1 and obesity, body mass index greater than 30.Additional information received reports the patient experienced tilt of the ivc filter.
 
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease inferior vena cava (ivc) filter.Per the medical records, the indication for filter placement was a history of deep venous thrombosis and pulmonary embolism.The patient¿s medical history included spondylolisthesis, l5-s1, severe degenerative disease, l5-s 1; right lower extremity radiculopathy, previous lumbar surgery, l5-s1 and obesity, body mass index greater than 30.The patient was also scheduled to undergo spinal surgery and accordingly a retrievable type of filter was placed, which was be removed in three weeks.The vena cava was of diameter that ivc filter could satisfactorily be placed.There were no filling defects noted.The filter was then advanced within the sheath and released at l4 level without any difficulty.The patient tolerated the procedure.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, failed removal of the filter.According to the patient profile form (ppf), the patient has headaches, abdominal pains and pains in both legs.Additional information was received from medical records that three days after filter placement, the patient had a posterior spinal fusion, l5 - s1.16 days later, the patient presented for filter retrieval.Multiple attempts were made to retrieve the ivc filter; however, the hook could not be adequately snared because of the patient's body habitus and poor visualization.At this point, the procedure was terminated.Blood loss was negligible.The patient tolerated the procedure.The filter remains implanted; thus, unavailable for analysis.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without procedural films for review, the reported embedded in ivc wall and retrieval difficulty could not be confirmed and the exact cause could not be determined.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explantation problems after as short a period as 12 days.Frequent headaches, abdominal and leg pain do not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Additional information received per an amended patient profile form (ppf) states that in addition to the previously reported events the patient also experienced migration of the entire filter other than to the heart.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, b5, g3, g6, h1, h2 and h6.As a patient underwent placement of an optease filter.The information provided indicated that the filter subsequently malfunctioned and caused failed removal of the filter.According to the medical records the indication for filter placement was because the patient had had history of deep venous thrombosis, pulmonary embolism and impending spinal surgery.The vena cava was of diameter that ivc filter could satisfactorily be placed.There were no filling defects noted.The filter was then advanced within the sheath and released at l4 level without any difficulty.The patient tolerated the procedure.According to a patient profile form received, the patient has headaches, abdominal pains and pains in both legs.Additional information was received from medical records that three days after filter the placement, the patient had a posterior spinal fusion, l5 through s1.Sixteen days later, the patient presented for filter retrieval.A venacavogram was obtained, there was no evidence of intraluminal defects noted.Multiple attempts were made to retrieve the ivc filter; however, the hooks could not be adequately snared because of the patient's body habitus and poor visualization.At this point, the procedure was terminated.The patient tolerated the procedure.The patient¿s medical history included spondylolisthesis, l5-s1, severe degenerative disease, l5-s 1; right lower extremity radiculopathy, previous lumbar surgery, l5-s1 and obesity, body mass index greater than 30.Additional information received reports the patient experienced tilt of the ivc filter.The patient has subsequently reported migration of the entire filter other than to the heart.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Ivc filter tilt has been associated with practitioner technique and/or vessel anatomy, specifically asymmetry and tortuousness.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the instruction for use (ifu) as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.Without images available for review the reported events could not be confirmed or further clarified.Headache, abdominal and leg pain do not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, g3, g6, h1, h2 and h6.As a patient underwent placement of an optease filter.The information provided indicated that the filter subsequently malfunctioned and caused failed removal of the filter.According to the medical records the indication for filter placement was because the patient had had history of deep venous thrombosis, pulmonary embolism and impending spinal surgery.The vena cava was of diameter that ivc filter could satisfactorily be placed.There were no filling defects noted.The filter was then advanced within the sheath and released at l4 level without any difficulty.The patient tolerated the procedure.According to a patient profile form received, the patient has headaches, abdominal pains and pains in both legs.Additional information was received from medical records that three days after filter the placement, the patient had a posterior spinal fusion, l5 through s1.Sixteen days later, the patient presented for filter retrieval.A venacavogram was obtained, there was no evidence of intraluminal defects noted.Multiple attempts were made to retrieve the ivc filter; however, the hooks could not be adequately snared because of the patient's body habitus and poor visualization.At this point, the procedure was terminated.The patient tolerated the procedure.The patient¿s medical history included spondylolisthesis, l5-s1, severe degenerative disease, l5-s 1; right lower extremity radiculopathy, previous lumbar surgery, l5-s1 and obesity, body mass index greater than 30.Additional information received reports the patient experienced tilt of the ivc filter.The patient has subsequently reported migration of the entire filter other than to the heart.Additional information provided from the patient indicated that they became aware of perforation of filter struts outside the inferior vena cava approximately three weeks post implant.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Ivc filter tilt has been associated with practitioner technique and/or vessel anatomy, specifically asymmetry and tortuousness.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the instruction for use (ifu) as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported events could not be confirmed or further clarified.Headache, abdominal and leg pain do not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b1, b4, b5, b7, d1, d4, g2, g3, g6, h1, h2, h4 and h6.Additional information is pending and will be submitted within 30 days of receipt.
 
Event or Problem Description
Another amended patient profile form (ppf) was received.It stated that the patient experienced perforation of filter struts outside the inferior vena cava.The patient became aware of the reported event approximately three weeks after filter implant.

Brand Name
FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
Manufacturer (Section G)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI  
Manufacturer Contact
karla castro
14201 nw 60th ave
miami lakes, FL 33014
MDR Report Key7382679
Report Number1016427-2018-01318
Device Sequence Number1393575
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
UNK
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17456734
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 03/12/2018
Supplement Date Received by Manufacturer05/04/2018
06/11/2018
06/26/2018
07/11/2018
08/30/2018
07/15/2021
11/10/2022
12/22/2022
Initial Report FDA Received Date03/29/2018
Supplement Report FDA Received Date05/31/2018
06/27/2018
07/03/2018
07/11/2018
10/08/2018
08/12/2021
12/07/2022
12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK.
Outcome Attributed to Adverse Event Life Threatening;
Patient Age58 YR
Patient SexFemale